The reports by Drs. Wiley1 and Boone2 of fatal serum accidents, and the discussion aroused thereby, prompt me to record my unpleasant experience, which, fortunately, was less tragic than those mentioned. Two cases of sudden reaction following the repeated subcutaneous injection of horse's serum, with very alarming symptoms, in two adults undergoing the serum treatment for rheumatism, are the ones in point. As both patients recovered, and since I was cognizant of the phenomenon of serum hypersusceptibility from my work in the serum laboratory, I observed the reactions with special interest, and studied the symptomatic events somewhat more critically than usual. In fact, the contingency of just such an accident had been considered, and I had tried to avert it by administering several "immunizing" injections of the serum during the first eight or ten days of what is shown by animal experimentation to be the sensitizing interval. In
OHLMACHER AP. TWO INSTANCES OF SEVERE NON-FATAL SERUM REACTION.. JAMA. 1908;L(11):875–876. doi:10.1001/jama.1908.25310370041004
Customize your JAMA Network experience by selecting one or more topics from the list below.